I just went to a new endo today, she switched my insulin from regular to humalog, while still keeping me on Nph, so I shot them in one shot, as I always did with Nph and regular, I got some really funky results… the insulin is not expired, but after two hours my sugar jumped to almost 400???
As I recall Magic , prior to insulin pumping in 2001 I used the same needle( would I draw the Lispro/Humalog first??? ; darn I cannot recall) … I wonder , if you could ask your Endo for Lantus or Levimir …NPH played havoc on me ( lots of lows at wake up ) …Lantus and Levimir NOT available in Canada at the time ( 2000) . I recall the news mentioning Humalog , when it came on the market in Canada , that one usually requires less insulin …lots of lows were reported and folks wanted to go back to the beef and pork insulins …so your observation is the opposite after one funky try …maybe others have more to share ??? Hope you get this resolved !!
Humalog can be safely mixed with NPH, in fact that is what an insulin mixtard is basically made from. I believe you do need to make sure you draw the Humalog first. I believe the general rule is that the long acting will taint the rapid, but not the reverse. Lantus in particular is poison to any other insulin. There is a nifty insulin mixing tool at http://www.globalrph.com/insulin_mixing.htm, which will give you a rough idea of the action. You clearly would expect a sharper peak with using humalog versus R, and it may well have been that the humalog duration was only two hours. I’m not sure what you ate, but if you ate large amount of slower digesting carbs, that might explain your reaction. Given the faster onset of the humalog, you may need to make adjustments in the timing of your injections. If you had been injecting a half hour before your meal with R, you might right before or even after eating with humalog.
In either case, most diabetics would consider NPH to not be best option for a basal insulin.